Health Library Explorer
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z A-Z Listings Contact Us

Understanding the Risks and Side Effects of Opioid Medicines

When opioids are taken as prescribed, they are often safe. And they can help manage pain effectively. But they come with risks and side effects that are important to understand. Opioid overdose is the most serious risk that can occur. Overdose means taking a dose that's too high. For this reason, it's key that you and your loved ones know the symptoms of an opioid overdose and what to do if it occurs. 

Risks of opioid medicines

If you take opioids regularly for a long time, there is a risk of forming a tolerance or dependence to the medicines. There is also the risk of forming an addiction. But this is much less common when opioids are taken as directed under the care of a healthcare provider. Understanding the differences between tolerance, dependence, and addiction is important. This helps you know what to expect when taking opioids. and know what to do if you think you may be addicted. 

  • Tolerance. This means that your body needs higher doses than before to get the same pain relief effects. Most people who take opioids for more than a few weeks will form a tolerance. This is normal. Your provider will work with you to manage tolerance and make sure that your pain is still controlled.

  • Dependence. This means your body will have withdrawal symptoms if you reduce or stop taking the medicine. These symptoms can include sleeplessness, fast heartbeat, fast breathing, and diarrhea. Forming a dependence is common for people taking opioids regularly for a long time. When it's time to stop taking the medicine, your provider will work closely with you to slowly reduce the medicine. This will lessen withdrawal symptoms. Never stop taking or reduce the amount of medicine you are used to taking without talking with your provider. Note: Dependence is not the same thing as addiction.

  • Addiction. This occurs when a person has the urge to get the medicine. They can't stop using it despite the harm and negative effects it might cause. Some people are at higher risk for addiction. These include people with a history of drug misuse. Your provider will follow up with you regularly. They will also watch you for signs of addiction. If you think you are forming an addiction to your medicine, call your provider right away.

What is opioid-use disorder?

Opioid-use disorder is a risk of taking opioid medicines. It may be diagnosed if a person shows a pattern of taking opioids despite negative consequences such as:

  • The opioid interfering with life, family, or work obligations (this includes avoiding situations because of opioid use)

  • Physical or psychological problems occurring because of using this medicine

  • Continued and increased amount of time spent trying to get, use, and recover from opioid use

  • Trying but failing to reduce or stop opioid use

  • Using a higher amount of opioid than prescribed, using for a longer than intended, or using it in unsafe situations (such as driving)

  • Unmanaged symptoms of tolerance or withdrawal

If you or your family think you may have opioid-use disorder, contact your healthcare provider right away. They can help you assess the problem. They can provide treatment if needed. 

Risk for overdose

Opioids affect the part of the brain that controls breathing. An opioid overdose can cause your breathing to slow down too much. It can even stop you from breathing. This can be fatal. Call 911 right away if an overdose is suspected in any person. 

Three symptoms of opioid overdose are:

  • Narrowing of dark circles in the middle of eyes (pinpoint pupils)

  • Slowed or stopped breathing

  • A person passes out and does not respond (unconsciousness)

Other symptoms to look for include:

  • Limp body

  • Pale face

  • Clammy skin

  • Purple or blue color of the lips and fingernails

  • Vomiting 

Your healthcare provider may prescribe a medicine called naloxone in case of opioid overdose. When given in a certain amount of time after an overdose, naloxone can help reverse the life-threatening effects of the opioid. Emergency care will still be needed.

Side effects of opioid medicines

Some side effects are common when taking opioids. These include:

  • Constipation

  • Nausea

  • Sleepiness

  • Impaired motor skills

  • Problems emptying the bladder (urinary retention)

Opioid medicines can also cause problems with memory, thinking, and judgment, especially in older adults. 

If you have any of these side effects, talk with your healthcare provider or pharmacist. They can give advice for managing them. This might include:

  • Reducing the dose of your opioid medicine (never do this without talking with your provider)

  • Trying a different type or brand of opioid medicine

  • Adding a drug to treat the side effect 

In some cases, your provider may take steps to help prevent side effects that are likely to occur. For instance, to help prevent constipation, your provider may prescribe a laxative or stool softener at the same time you start opioid treatment. They may advise eating more high-fiber foods.

More serious or longer-lasting side effects can occur when you don’t take opioids exactly as directed. Misusing opioids can lead to liver and brain damage. To prevent these side effects:

  • Never take more opioids than prescribed by your healthcare provider.

  • Never combine opioids with nonprescribed medicines.

  • Never use illegal drugs or drink alcohol while taking opioids.

  • Don't take opioids with benzodiazepines (such as lorazepam or alprazolam). Serious risks are linked with combining opioids with this type of medicine. These risks include severe sleepiness, slowed breathing, and death. Let your provider know if you are taking benzodiazepines.

When to call your healthcare provider

You will be carefully watched during treatment with opioid medicines. But you should call your provider right away if you have any of these symptoms:

  • New pain, pain that gets worse, or pain that doesn’t get better even after you take your medicine

  • Side effects, such as constipation or nausea, that keep you from daily activities

  • Extreme sleepiness

  • Breathing problems

Online Medical Reviewer: Jimmy Moe MD
Online Medical Reviewer: Kenny Turley PA-C
Online Medical Reviewer: Maryann Foley RN BSN
Date Last Reviewed: 6/1/2020
© 2000-2020 The StayWell Company, LLC. 800 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.